Ribavirin causes birth defects, fetal demise, serious hemolytic anemias, and worsening of cardiac disease. It also may be carcinogenic. Patients should be carefully counseled about the risks of these medications and monitored closely during treatment
Ribavirin can cause a hemolytic anemia. The traditional approach to hematologic toxicity has been reducing the dose of the offending antiviral; however, lower doses also may reduce treatment efficacy.
Elevations of bilirubin usually are an indication of hemolysis caused by the ribavirin and usually are concomitant with drops in the hematocrit. Between 1 and 2 percent of patients will develop thyroid abnormalities severe enough to require clinical interventions, so thyroid-stimulating hormone levels should be checked periodically while the patient is on treatment. Triglycerides can be elevated and can cause pancreatitis.
Side effects of the medications may linger for some week